New Mexico, 2017

High Wind in New Mexico, May 25, 2017

May 25, 2017 · NWS ABQ · 1 event in 1 county or zone

An upper level trough crossing the southern Rockies generated windy conditions across much of New Mexico. A thin layer of mid level moisture approaching the Four Corners region from southwest Colorado allowed a few virga showers to develop by late in the day.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level trough crossing the southern Rockies generated windy conditions across much of New Mexico. A thin layer of mid level moisture approaching the Four Corners region from southwest Colorado allowed a few virga showers to develop by late in the day. A passing shower near Farmington produced a brief high wind gust to 59 mph at the airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 25, 4:36 PM MST, 47 minutes earlier.

Area forecast discussion, May 25, 4:36 PM MST, 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
536 PM MDT Thu May 25 2017

.AVIATION...
00Z TAF CYCLE

Winds will be the primary aviation hazard over the next 24 hours.
Gusts will remain strong into the early evening, gradually tapering
off before midnight in most locations. Winds will restrengthen on
Friday, but speeds are not expected to be as high as today with
occasional gusts of 25 to 35 kt common across northern and central
NM. Otherwise batches of fair weather cumulus clouds and some
insignificant high cirrus are all that is expected with VFR
prevailing.

52

&&

.PREV DISCUSSION...315 PM MDT Thu May 25 2017...
.SYNOPSIS...
A Pacific trough will continue to dig further south during the next
couple of days and eventually swing off to the east during the
weekend. Strong winds found ahead of the trough will impact northern
and central New Mexico the rest of today through Friday. As the main
portion of the trough pushes east, a back door cold front will swing
into eastern portions of the state Saturday night and push moisture and
cooler temperatures westward to eventually the Arizona state line.
The main precipitation chances will initially start out across the
far northeast on Saturday but trend further west on Sunday. Next week
looks to be unsettled in terms of shower and thunderstorm development
favoring the mountains. The combination of instability and moisture
should kick off daily rounds of storms most of next week.

&&

.DISCUSSION...
Not a lot of changes made to the gridded forecast. Near term
challenges pertain to the high cloud cover originating from the
Pacific ocean and the coastal mountain range found over the northern
Baja. GFS modeled upper level layer RH did a great job in indicating
this higher cloud potential yesterday and continues to beat the
other models today. Value added sky cover and overnight lows to
account for some residual higher cirrus impacts. Otherwise...forecast
looks to be on track. Will let the wind advisory product die at 9
pm. No changes have been made to the fire statements. Clearer skies
overall tomorrow compared to today. Some wind advisory speeds showing
up across the Lincoln county vicinity, but overall the main mid
level wind gradient should shift southward as the trough moves. Not
thinking wind advisory at this time. Went a little above model high
temp guidance for tmrw across portions of the east...especially
southeast.

All eyes will be on the back door cold front Saturday night. Models
seem to be holding steady on some possible impacts late Sat afternoon
across the far NE in the form of shower/storm possibilities. Kept the
slight chance there. Otherwise, chances increases as the front pushes
further south and west Saturday night. PoPs were expanded a little
further south to indicate the rapid speed of the frontal push. Also
added some cloud cover due to the higher potential of low cloud
dvlpment. The front should push westward through the central mtns
during that overnight period.

Some moisture will be in place for instability to form showers and
storms favoring the higher terrain along and east of the continental
divide on Sunday. The central mtns...particularly NC mtns will be
favored. Went a little below model high temp guidance across eastern
and some central areas to account for some cloud cover effects.

Feeling more confident for an unsettled, cooler, cloudier,
thunderstorm pattern for next week. The last two runs of the ECMWF
seem to have come in more in line with the GFS thus a bit wetter.
Suspect the speed and position of the cut off low will adjust some as
we get closer to next week. High confidence and cut off lows
generally dont go hand in hand. Either way...bought off on the super
blend model approach which means higher PoPs favoring the mountains.
That seems reasonable. Still wonder how far west the deeper moisture
will go. Models can sometimes overdo precipitation results under such
conditions although this is the spring that a wetter scenario
associated with this pattern should occur. Will be monitoring.

50

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS CONTINUE INTO THE EVENING WEST
AND CENTRAL AND RETURN FRIDAY MAINLY ALONG AND SOUTH OF INTERSTATE
40...

An upper low pressure system slowly sagging into the Great
Basin/central Rockies through Friday will continue the critical fire
weather conditions over central and western New Mexico into this
evening, and mainly along and south of Interstate 40 Friday. Winds
aloft will diminish somewhat Saturday as the belt of strongest winds
aloft slides south of the forecast area and winds aloft start to
trend northwesterly.

Poor humidity recoveries to persist tonight and Friday night over
the majority of the forecast area. A combination of Super Haines
(hot, dry and unstable) with low humidities and strong winds to
continue until around sunset over Bernalillo and Valencia counties
over the Sandia/Manzano mts and into the Estancia valley.

Critical conditions return Friday for mainly locales along and south
of Interstate 40. The combo of strong winds and low humidities is
also showing up over ne NM but dryness may not be as much of a
factor. However, this may need further consideration in regards to
the red flag warning area. For now not making any changes to the
warning already out. Temperatures start to cool Friday and mixing
heights decrease. A weak boundary will waffle around the far ne
plains Friday, where an isolated shower or storm might develop.

After another night of poor humidity recoveries for the central and
most of the east Friday night, more significant changes start
Saturday, as the upper winds trend northwesterly and high temperatures
cool more. Potential for critical conditons wane as winds aloft
diminish, but the surface boundary returns more vigorously to the
northeast plains, driven by convection over eastern Colorado.
Chances for convection increase substantially over ne NM Saturday
night, given the surface boundary and it's low level moisture, and
stronger push down the eastern plains and westward into the Rio
Grande Valley. Sunday's high temperatures will fall to 5 to 10
degrees below average overall, and humidities trend upward central
and east.

Scattered convection will favor the northern mountains Sunday and
will expand in areal coverage Monday as return flow strengthens and
a weak disturbance undercuts the ridge over the Great Basin and
tracks into NM. High temperatures Monday and Tuesday will remain
below average and by Monday night, good to excellent humidity
recoveries are forecast. Unsettled weather with daily rounds of
showers and storms may continue into the middle of next week.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for the following
zones... NMZ101-105>109.

Red Flag Warning from 11 AM to 9 PM MDT Friday for the following
zones... NMZ105>109.

Wind Advisory until 9 PM MDT this evening for the following zones...
 NMZ502-505>508-511>515-519>526-528-529-532-533-539-540.

&&
Hazardous weather outlook, May 25, 3:57 AM MST, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
457 AM MDT Thu May 25 2017

NMZ501>540-261100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
457 AM MDT Thu May 25 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A red flag warning is in effect from 11 am to 9 pm MDT for central
and northwest New Mexico, where low humidities combined with strong
winds will create critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A red flag warning is in effect from 11 am to 9 pm MDT for central
New Mexico, where low humidities combined with strong winds will
create critical fire weather conditions.

Shower and thunderstorm chances will increase over the holiday
weekend, especially on Monday. Widespread showers and thunderstorms
will continue Tuesday through Thursday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

40

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northwest Plateau

When
May 25, 5:23 PM MST to 5:25 PM MST
Where
Northwest Plateau forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

Farmington.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689523.